Advertisement

Vietnam Journal of Mathematics

, Volume 43, Issue 3, pp 525–539 | Cite as

Equilateral Triangles in ℤ4

  • Eugen J. Ionascu
Article
  • 85 Downloads

Abstract

We characterize all three point sets in ℝ4 with integer coordinates, the pairs of which are the same Euclidean distance apart. In three dimensions, the problem is characterized in terms of solutions of the Diophantine equation a 2 + b 2 + c 2 = 3d 2. In ℝ4, our characterization is essentially based on two different solutions of the same equation. The characterization is existential in nature, as opposed to the three dimensional situation where we have precise formulae in terms of a, b, and c. A few examples are discussed, their Ehrhart polynomial is computed and a table of the first minimal triangles of lengths less than \(\sqrt {42}\) is included in the end.

Keywords

Equilateral triangles System of Diophantine equations Quadratic forms Lagrange’s four square theorem Orthogonal matrices Ehrhart polynomial 

Mathematics Subject Classifications (2010)

52C07 05A15 68R05 

References

  1. 1.
    Chandler, R., Ionascu, E.J.: A characterization of all equilateral triangles in ℤ3. Integers. 8, A19 (2008)MathSciNetGoogle Scholar
  2. 2.
    Cooper, S., Hirschhorn, M.: On the number of primitive representations of integers as a sum of squares. Ramanujan J. 13, 7–25 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Ionascu, E.J.: A parametrization of equilateral triangles having integer coordinates. J. Integer Sequences 10, 09.6.7 (2007)MathSciNetGoogle Scholar
  4. 4.
    Ionascu, E.J., Obando, R.: Counting all cube in {0, 1, 2,…, n}3. Integers, 12A (2012). (John Selfridge Memorial Issue), Art. A9Google Scholar
  5. 5.
    Ionascu, E.J.: A characterization of regular tetrahedra in ℤ3. J. Number Theory 129, 1066–1074 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Ionascu, E.J.: Ehrhart polynomial for equilateral triangles in ℤ3. Austr. J. Comb. 55, 189–204 (2013)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Ionascu, E.J.: Regular tetrahedra with integer coordinates of their vertices. Acta Math. Univ. Comenianae LXXX, 161–170 (2011)MathSciNetGoogle Scholar
  8. 8.
    McDonald, I.G.: Regular simplexes with integer vertices. C.R. Math. Rep. Acad. Sci. Canad. IX, 189–193 (1987)Google Scholar
  9. 9.
    Sharipov, R.A.: Algorithm for generating orthogonal matrices with rational elements. arXiv:cs/0201007v2 (2009)
  10. 10.
    Schoenberg, I.J.: Regular simplices and quadratic forms. J. Lond. Math. Soc. 12, 48–55 (1937)Google Scholar

Copyright information

© Vietnam Academy of Science and Technology (VAST) and Springer Science+Business Media Singapore 2014

Authors and Affiliations

  1. 1.Department of MathematicsColumbus State UniversityColumbusUSA

Personalised recommendations